Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 4:57 AM CDT for Carroll County, Greene County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 4:57 AM CDT (09:57 UTC)
- Expired
- Jul 9, 2003, 5:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
175 WUUS53 KDMX 090957 SVRDMX IAC027-073-091045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CARROLL COUNTY IN WEST CENTRAL IOWA GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 545 AM CDT * AT 452 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LANESBORO TO 7 MILES WEST OF COON RAPIDS...OR FROM 34 MILES SOUTHWEST OF FORT DODGE TO 55 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR COON RAPIDS AROUND 505 AM... NEAR SCRANTON AROUND 510 AM... NEAR CHURDAN AROUND 515 AM... NEAR JEFFERSON AROUND 530 AM... NEAR JEFFERSON MUNICIPAL AIRPORT AROUND 535 AM AND NEAR GRAND JUNCTION AROUND 540 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM WEDNESDAY MORNING FOR WESTERN IOWA. LAT...LON 4220 9478 4187 9481 4187 9418 4221 9418 JOHNSON $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:25 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 2:25 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 AM CDT WED JUL 9 2003 MAIN FORECAST ISSUE WILL BE DYNAMIC WARM SEASON SEVERE WEATHER PATTERN SETTING UP OVER CWA THIS MORNING. 00Z SYNOPTIC SETTING FEATURED COUPLED JETS AT 300 MB OVER SD WITH PRESSURE FALLS AT 40 M AT 500 MB OVER ERN MT...A DEEP DEVELOPING HIGH PLAINS TROF AT 700 MB WITH SURFACE WARM FRONT EXTENDING THROUGH NEBRASKA INTO THE SW CORNER OF IA. ELEVATED FRONT AT 850 STRADDLED CENTRAL IOWA FROM AROUND KFSD TO KDBQ. ELEVATED CU DEVELOPING IN WESTERN IOWA ALONG THE ELEVATED FRONT EXPECTED TO PRODUCE MULTICELL STORMS WITH THE POTENTIAL FOR FLASH FLOODING EARLY THIS MORNING WITH GOOD ELEVATED CAPES AND PWATS AROUND 1.7 INCHES OVERNIGHT. MCS NOW OVER NORTHERN PLAINS IS ANTICIPATED TO INTENSIFY IN THE 08-10Z TIME FRAME...ACCELERATING INTO S-WESTERN IOWA AS A STRONG BOWING ECHO OR LEWP TYPE STRUCTURE. STORMS TRACK DEPICTED IN MODEL OUTPUT PROPAGATES EASTWARD INTO THE CWA AROUND 09Z AND COLD FRONT PUSHES THROUGH BY EARLY AFTERNOON. SBCAPES SOUTH OF SURFACE BOUNDARY IN SOUTHERN IOWA WERE IN THE 4500-5000 J/KG ACCORDING TO LAPS DATA LAST AFTERNOON...HOWEVER THE TIMING OF THIS EVENT WILL KEEP CAPES MUCH LOWER...HOWEVER THE CONVECTIVE MODE WILL SUPPORT DAMAGING WINDS GIVEN THE INTENSITY OF THE SURFACE LOW 1000MB PROGGED AND UNSTABLE LL LAPSE RATES. WILL BUMP POPS ACROSS THE BOARD IN THE ZONES AND GRIDS WHILE OTHER FORECAST CONSIDERATION WILL BE PRECIP EFFECTS OF ON TODAYS TEMPERATURES. ALTHOUGH PROBLEMATIC...AM HESISTANT TO STRAY FAR FROM GOING FORECAST AS SOME RECOVERY WILL BE POSSIBLE OVER SOUTHWEST AFTER CONVECTION PASSES THIS AFTERNOON. WILL SHIP GRIDS/ZONES EARLY THIS MORNING IN ANTICIPATION OF SEVERE WEATHER. RUSSELL
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 432 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). RUSSELL
In the hours before
Local storm report, Jul 9, 2:07 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0207 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 AM 1 S VAIL IA 1.00 IN HAIL
07/09/03 CRAWFORD
SJTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 55 min |
| Jul 9, 5:21 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 54 min |
| Jul 9, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jul 9, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Jul 9, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| Jul 9, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 59 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| Jul 9, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jul 9, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 9, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Jul 9, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 42 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 47 min |
| Jul 9, 5:51 PM CDT | Tornado Warning | DMX | Hamilton | 9 min |
| Jul 9, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jul 9, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.